My 93 year old Mother was diagonised that her heart is starting to shut down. She has a blood clot on the heart, and the top and bottom of the heart are not beating correctly together. The doctor suggested a pace maker to help her heart beat more regular, blood thinners to dissolve the clot, then when that is done, do Cardio Version to shock her heart into beating correct. This seems very extreme for someone that age, who also is developing mild dementia. What are the risks to that age, and is it worth putting her through all of this? She has never had surgery, and is in fairly good health living alone at this time. The doctor said if not done she could faint, or fall and would not be able to live alone as she wishes. I told her she could fall anyway, because she is unsteady and could end up in a nursing home anyway, and if the dementia continues, would just prolong her life in a way she would not want. Other family members think it should be done, even though she has requested not to do anyithing to prolong her life, or to ressitate her. Can the heart stop during the Cardio Version, and if so how would her DNR apply? I am very confused on what is the right thing to do. I need to know soon. Thank You.
This is a difficult problem to know what is the right thing to do. Anticoagulants in a 93 yr.old who is prone to falls is a significant problem and some would consider a contra-indication to anticoagulation. She should not have the cardioversion until the clot is gone as it could embolize (move) and cause a stroke. Likely a pacemaker would be a fairly simple procedure with minimal risks. At age 93 the main goal of therapy should always be to improve the quality of life with as minimal risk as possible. Talk to your mother and see if she can help with this difficult problem.
My Mother had the pacemaker, the blood clot is gone, and the doctor will do the cardioversion on the 5th. She now says Mom will need to be on another medicine, presumably always, to help keep the heart beating regularly. I am very confused now, as I thought the pacemaker was for that. Why would she need medication in addition to the pacemaker? Will she also need to continue on the blood thinner? Thank You so much.
The pacemaker will keep the heart rate from going too low but it will not keep the rhythm regular. I would agree with the cardiologist that very likely she will need medicine to help maintain regular rhythm.
Thank You so much for your much for your explanations, I think this site is really a God Send to everyone who needs an unbiased opinion. I feel much more at ease after reading your information. Thank You.
I have a unusual question, regarding the cardioversion. In my research, I found that although it's very unusual to happen, the heart can actually stop during the procudure. How does a DNR relate to this? My Mom just signed her DNR, and does not want to be revived. What is a doctor's posistion, and legal obligation in this case? Thank You
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.